Colorado, 2021

Hail and Damaging Winds in Colorado, June 13, 2021

June 13, 2021 · NWS BOU · 30 events in 6 counties and zones

Severe thunderstorms produced large hail across parts of Adams, Arapahoe, Denver, and Weld counties. The hail ranged in size from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across parts of Adams, Arapahoe, Denver, and Weld counties. The hail ranged in size from quarter to golfball size. The hail did cause some damage to vehicles at Cherry Creek State Park. Thunderstorm wind gusts up to 59 mph were observed in Morgan and Logan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 1:56 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 13, 1:56 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MDT Sun Jun 13 2021

.SHORT TERM...(This evening through Monday)
Issued at 255 PM MDT Sun Jun 13 2021

We've had a few puffs of convection in the higher foothills on the
upslope wind convergence line, but this has generated clouds that
will further hinder surface based convection in areas just east of
the mountains and this initial batch has settled down. There is
still potential for more of this, but it will likely produce
similar results. The surface moisture layer is beginning to mix
out in the area east of the mountains. ACARS soundings verify the
expected slight warming in the 700-500 mb layer as well. There's
no change to the expectation that isolated weak convection is all
we'll get there. Of more interest will be the fate of the storms
currently north of Cheyenne. They are creeping into a slightly
capped environment, but if they're able to survive they could
eventually work southeastward into northeastern Colorado. The
environment remains short on shear, especially this afternoon, but
with enough CAPE for a low severe threat. Wind still looks like
the main threat though a strong updraft could produce large hail.

The greater threat is still convection moving from further north
in Nebraska and clipping the northeast corner later tonight. There
may be a sweet spot for supercell mode or strong multicells in the
Nebraska panhandle this evening, but this will likely be
transitioning to an outflow driven complex and decaying by the
time it gets to Colorado. We'll hang on to some low PoPs late into
the night for this possibility.

Monday looks similar to today in general, but there is slight
warming and drying which should make it even harder to get storms.
There's still some CAPE over the plains but it should be capped.
Model soundings and statistical guidance suggest another 2 to 4
degrees F of warming from today, which will put the warmer areas
near 100.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM MDT Sun Jun 13 2021

Upper ridging will stay centered around the Four Corners Monday
night through Wednesday night. The QG Omega fields have benign
synoptic scale energy in place all five periods. The flow aloft
remains pretty weak. The low level winds will adhere to the normal
diurnal wind patterns through Wednesday night.

Concerning moisture, the surface dew point, precipitable water and
QPF fields all indicated there will still be some in place, at
least over most of the plains. Will keep the limited late day pops
going.

Looking at the heat, the thickness, 850 mb and 700 mb temperatures
fields all continue to show record temperatures, certainly for
Denver, on both Tuesday and Wednesday.  The MOS Guidances show a 100
degree (or more) reading in Denver on Tuesday.

For the later days, Thursday through Sunday, upper ridging will
continue in control of the CWA's weather, however the ridge center
will migrate south and west somewhat on Friday and Saturday.
Thursday, possibly, could have one more day of record heat. On
Sunday and Sunday night, the medium range model solutions diverge,
with the ECMWF showing upper troughing sliding eastward north of the
state. The GFS keeps the ridging entrenched over us. Both models
relax the excessive heat a bit, for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 255 PM MDT Sun Jun 13 2021

VFR through Monday. Southeast winds at KDEN/KAPA will strengthen
by this evening with gusts to 25 knots for a few hours, then winds
will diminish and become more typical south to southwest by 06z.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Sun Jun 13 2021

We will have near record heat through Thursday across the area.
Humidities will be very low west of the Front Range, and these
will spread east of the mountains by Wednesday. Fuels will
continue to dry, so fire danger will be increasing. In general,
strong winds are not expected, though there will be breezy
conditions in the afternoon in some areas.

&&

.HYDROLOGY...
Issued at 255 PM MDT Sun Jun 13 2021

Isolated thunderstorms over the plains tonight and Monday night
could produce very localized heavy rain, but the flood threat is
low. Elsewhere a flooding threat is not anticipated this week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad
HYDROLOGY...Gimmestad
Hazardous weather outlook, Jun 13, 10:09 AM MST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Sun Jun 13 2021

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a slight chance of thunderstorms over the eastern
plains in the late afternoon and tonight. Warm air aloft is
expected to prevent thunderstorm development this afternoon, but
storms could form near the northern or eastern borders of Colorado
late today or move from Nebraska across the northeast corner of
Colorado during the night. If storms do develop, there could be a
few severe thunderstorms. The threat is greatest in areas east of
Fort Morgan between 6 PM and midnight. The main threats will be
wind gusts to 70 mph and 2 to 3 inches of rain in 1 to 2 hours.
There is a lesser threat of large hail up to 2 inches in diameter.
Further west across the plains to the lower foothills,
thunderstorms are unlikely, but anything that does develop would
bring a threat of gusty winds and localized heavy rain. No
thunderstorms are expected over the mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot and dry conditions are expected through the week, with the
potential for record breaking heat Tuesday through Thursday.
Moisture may begin to increase for the latter half of the week,
which would bring the return of isolated thunderstorms by
Wednesday with increasing coverage through Friday. More storms are
possible over the weekend along with cooler temperatures, although
they will still be above seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Gimmestad/RJK

In the hours before

Special weather statement, Jun 13, 3:02 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
402 PM MDT Sun Jun 13 2021

COZ041-132245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
402 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Pinery, or 23 miles southeast of Denver, moving southeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Castle Rock, southern Parker, Elizabeth, Franktown,
Ponderosa Park and The Pinery.

LAT...LON 3946 10484 3949 10479 3949 10477 3950 10477
      3952 10473 3948 10439 3923 10460
TIME...MOT...LOC 2158Z 302DEG 10KT 3944 10469

SCHLATTER

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Denver

When
June 13, 3:25 PM MST
Where
Denver County, 0.87 mi SE of Denver
Measured
0.88 in hail
Reported by
Public
Coordinates
39.720, -104.920

Hail, Denver

When
June 13, 3:37 PM MST
Where
Denver County, 0.87 mi NE of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -104.890

Hail, Arapahoe

When
June 13, 3:41 PM MST
Where
Arapahoe County, 4.7 mi NW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.860

Hail, Denver

When
June 13, 3:47 PM MST
Where
Denver County, 2.62 mi SE of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.870

Hail, Arapahoe

When
June 13, 3:48 PM MST
Where
Arapahoe County, 4.22 mi NW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -104.860

Hail, Adams

When
June 13, 3:54 PM MST
Where
Adams County, 2.11 mi NE of Aurora
Measured
1.75 in hail
Reported by
Public
Coordinates
39.750, -104.820

Hail, Arapahoe

When
June 13, 3:55 PM MST
Where
Arapahoe County, 4.7 mi NW of Aurora Cherry Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
39.680, -104.860

Hail, Arapahoe

When
June 13, 4:00 PM MST
Where
Arapahoe County, 3.26 mi WNW of (Bkf)buckley Air Force Base
Measured
1.5 in hail
Reported by
Public
Coordinates
39.710, -104.810

Hail, Arapahoe

When
June 13, 4:10 PM MST
Where
Arapahoe County, 5.08 mi NW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.870

Hail, Arapahoe

When
June 13, 4:12 PM MST
Where
Arapahoe County, 3.84 mi NW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -104.850

Hail, Arapahoe

When
June 13, 4:12 PM MST
Where
Arapahoe County, 4.7 mi NW of Aurora Cherry Creek
Measured
1.5 in hail
Reported by
Unknown
Coordinates
39.680, -104.860

Hail, Arapahoe

When
June 13, 4:14 PM MST
Where
Arapahoe County, 1.74 mi WSW of Aurora Cherry Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
39.620, -104.830

Hail damaged vehicles and trailers in Cherry Creek State Park. Minor flooding was also observed.

Hail, Arapahoe

When
June 13, 4:16 PM MST
Where
Arapahoe County, 4.7 mi NW of Aurora Cherry Creek
Measured
1.5 in hail
Reported by
Public
Coordinates
39.680, -104.860

Hail, Arapahoe

When
June 13, 4:17 PM MST
Where
Arapahoe County, 3.84 mi NW of Aurora Cherry Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
39.670, -104.850

Hail, Arapahoe

When
June 13, 4:19 PM MST
Where
Arapahoe County, 0.87 mi NW of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
39.640, -104.810

Hail, Arapahoe

When
June 13, 4:20 PM MST
Where
Arapahoe County, 3.37 mi NW of Aurora Cherry Creek
Measured
1.5 in hail
Reported by
Public
Coordinates
39.660, -104.850

Hail, Denver

When
June 13, 4:35 PM MST
Where
Denver County, 2.24 mi WSW of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.690, -104.940

Hail, Denver

When
June 13, 4:42 PM MST
Where
Denver County, 3.48 mi WSW of Glendale
Measured
1 in hail
Reported by
Public
Coordinates
39.680, -104.960

Hail, Denver

When
June 13, 4:43 PM MST
Where
Denver County, 3.81 mi SSW of Glendale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.650, -104.930

Hail, Denver

When
June 13, 4:45 PM MST
Where
Denver County, 3.19 mi SSW of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -104.930

Hail, Denver

When
June 13, 4:55 PM MST
Where
Denver County, 4.36 mi SW of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.980

Hail, Denver

When
June 13, 4:57 PM MST
Where
Denver County, 4.7 mi SW of Denver
Measured
1 in hail
Reported by
Public
Coordinates
39.680, -104.990

Hail, Weld

When
June 13, 6:10 PM MST
Where
Weld County, 0.53 mi W of La Salle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -104.710

Hail, Weld

When
June 13, 6:15 PM MST
Where
Weld County, 0.87 mi SW of Johnstown
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.320, -104.860

Hail, Weld

When
June 13, 6:17 PM MST
Where
Weld County, 1.26 mi WSW of Evans
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -104.700

Hail, Weld

When
June 13, 6:22 PM MST
Where
Weld County, 0.69 mi S of Johnstown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.320, -104.850

Hail, Weld

When
June 13, 6:27 PM MST
Where
Weld County, 0.53 mi W of Johnstown
Measured
1.25 in hail
Reported by
Public
Coordinates
40.330, -104.860

Thunderstorm Wind, Morgan

When
June 13, 7:15 PM MST
Where
Morgan County, Ft Morgan Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.330, -103.800

Thunderstorm Wind, Logan

When
June 13, 8:12 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

Hail, Weld

When
June 13, 8:24 PM MST
Where
Weld County, 0.53 mi W of Severance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964558, 964563, 964564, 964565, 964566, 964567, 964568, 964569, 964570, 964571, 964572, 968543, 964573, 964574, 964575, 964576, 964577, 964578, 964579, 964583, 964582, 964581, 964580, 964588, 964586, 964585, 964584, 964590, 964589, 964591.